Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 12, 2018, 5:53 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 5:53 PM MDT (23:53 UTC)
- Expired
- Jul 12, 2018, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 166 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WGUS54 KEPZ 122353 FFWEPZ NMC017-130245- /O.NEW.KEPZ.FF.W.0009.180712T2353Z-180713T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 553 PM MDT THU JUL 12 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Central Grant County in south central New Mexico... * Until 845 PM MDT. * At 552 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen with additional rainfall expected. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Separ. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3256 10824 3220 10823 3219 10853 3252 10851 $$ GNL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:37 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 12, 3:37 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 337 PM MDT Thu Jul 12 2018 .SYNOPSIS... With our Monsoon pattern in full swing, we can expect some heavy rain and flooding from thunderstorms through at least the weekend and possibly the early part of next week. Temperatures will remain cooler than normal. By Monday and Tuesday moisture amounts diminish some, with thunderstorms still expected but perhaps with less flood potential. Temperatures may warm back to normal by mid week. && .DISCUSSION... Our heavy rain potential looks to remain for several more days, as the Monsoon season is in high gear. Split upper highs over the lower Mississippi Valley and out west over the Great Basin will persist for several days. PWs of 1.3 to 1.5 inches will persist through Monday, with decent flood potential for this same period. In the short term, it looks like mostly airmass thunderstorms tonight. Most storms so far have popped and dropped within about 30-45 minutes. Modest MUCAPES and very little wind shear don't bode well for more organized convection. Having said that, with PWs of 1.3 to 1.4 inches tonight, some flooding is still possible, with best potential south of a line from Lordsburg-Orogrande, where a nose protrudes out from the main high to the northeast to produce lighter flow aloft. Same story again across the weekend and into Monday, though models showing some higher MUCAPE values by Sunday, for a hint of potential for strong/severe storms. Tuesday and beyond...both GFS and ECMWF begin slight drying trend, though for different reasons. GFS shows Great Basin high becoming the dominant (only) high center, with our winds turning more northeast and entraining some drier air. This should isolate thunderstorms more, but perhaps increase severe potential. ECMWF on the other hand combines split high pattern back to one large high over the southern Plains Tuesday and over New Mexico by Wed/Thu. This scenario would possibly shut most/all activity off by Wednesday. Did start trending POPs down after Monday but will hold off on the draconian ECMWF solution for now. && .AVIATION...Valid 13/00-14/00Z. Monsoon moisture will remain plentiful leading to additional showers and storms. Best chances for convection will be between 00Z and 06Z and again after 18Z. During these times look for SCT -TSRA AND +TSRA/WIND VRB15G35KT/LCL VSBY 3-5SM/CIGS 040-060 AGL. Sky generally SCT-BKN 050-070 BKN100-140 BKN200. && .FIRE WEATHER... Monsoon moisture looks to remain aver the area for much of the week ahead. This will result in daily chances for wetting precip across all fire zones. Early convection will favor higher terrain each day with additional showers and storms filtering over lowland locations during the afternoon and evening hours. Heavy rainfall and localized flooding look to be the primary threat from this activity. However frequent cloud to ground lightning will also be a concern where convection occurs. Storm coverage will become a bit more isolated by midweek next week when an upper ridge settles over the region. However this will not completely eliminate rain chances. Meanwhile min RH values will stay elevated each afternoon until midweek next week, but should stay above critical thresholds through the entire forecast period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 89 71 93 / 50 30 50 40 Sierra Blanca 66 87 67 91 / 40 30 40 30 Las Cruces 67 88 67 91 / 50 30 50 50 Alamogordo 66 86 67 88 / 50 30 50 40 Cloudcroft 52 63 52 68 / 50 40 60 50 Truth or Consequences 66 88 66 90 / 50 30 50 50 Silver City 61 78 60 80 / 50 40 50 60 Deming 65 91 66 89 / 50 30 50 50 Lordsburg 66 92 66 87 / 50 30 50 50 West El Paso Metro 70 87 70 92 / 50 30 50 40 Dell City 67 90 68 94 / 40 30 30 30 Fort Hancock 70 90 70 93 / 50 30 30 40 Loma Linda 63 81 64 88 / 50 30 40 40 Fabens 68 88 68 93 / 50 30 50 40 Santa Teresa 68 88 67 92 / 50 30 50 40 White Sands HQ 68 86 68 91 / 50 30 50 40 Jornada Range 65 88 66 91 / 50 30 50 40 Hatch 66 90 66 93 / 50 30 50 50 Columbus 68 91 68 91 / 50 30 50 50 Orogrande 68 86 68 91 / 50 30 40 40 Mayhill 56 71 55 77 / 40 40 50 50 Mescalero 56 71 54 77 / 50 40 50 50 Timberon 56 70 55 78 / 50 40 50 50 Winston 57 78 56 80 / 50 40 50 50 Hillsboro 61 84 60 85 / 50 40 50 50 Spaceport 64 87 65 90 / 50 30 50 50 Lake Roberts 54 79 53 80 / 50 50 50 60 Hurley 61 81 60 82 / 50 30 50 60 Cliff 59 89 59 86 / 50 30 50 60 Mule Creek 60 87 61 84 / 40 30 50 50 Faywood 63 83 61 84 / 50 40 50 60 Animas 66 91 65 86 / 50 30 50 60 Hachita 65 90 65 87 / 50 30 50 60 Antelope Wells 63 89 64 86 / 50 30 50 60 Cloverdale 62 84 61 83 / 50 30 50 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/17
Hazardous weather outlook, Jul 12, 12:01 PM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1201 PM MDT Thu Jul 12 2018 NMZ401>417-TXZ418>424-131815- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1201 PM MDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated, mainly mountain thunderstorms early afternoon. Then scattered thunderstorms all areas by late afternoon and night time. Some storms will produce heavy rainfall and local flooding. Small hail and wind gusts to 40 mph may also accompany a few of these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms each day. Some storms will produce heavy rainfall and local flooding. Best potential for flooding is Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:10 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 12, 1:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 12, 1:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 12, 2:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 12, 2:55 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 12, 5:22 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 38 min |
| Jul 12, 5:34 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Jul 12, 5:44 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.